Potassium Para-aminobenzoate (Potaba) induced DRESS syndrome. A case report

Christos Georgiadis, Chrysovalantis Gkekas, Vasilis Kalyvas, Evangelos N. Symeonidis, Dimitrios Papadopoulos, Apostolos Malioris, Michail Papathanasiou

Abstract


Potassium Para-aminobenzoate (Potaba) is an antifibrotic agent
indicated for use in the treatment of early stage Peyronie’s disease.
It exerts a protective effect by stabilizing the curvature,
reducing the plaque size and improving pain perception. It
is considered relatively safe with no significant side effects
reported other than gastrointestinal irritation. In this paper,
we report a case of DRESS syndrome associated with Potaba
administration. Drug reaction with eosinophilia and systemic
symptoms (DRESS) syndrome is a drug related allergic reaction
with systemic manifestations and a significant mortality rate
of up to 10%. It is a delayed type IVb hypersensitivity reaction
characterised by fever, skin rash, lymphadenopathy, haematological
abnormalities and multiple internal organ involvement
such as the heart, kidneys, liver, pancreas and lungs. To the best
of our knowledge, this is the second case of Potaba induced
DRESS syndrome. The patient was managed conservatively and
had fully recovered within 9 weeks after the discontinuation
of the causative drug. Timely diagnosis of the condition is of
paramount importance to avoid multiple organ damage since
there is no disease specific treatment so far and supportive
therapy with discontinuation of the triggering agent is the
indicated response.


Keywords


Dress;Potaba

References


Cardoso C.S., Vieira A.M., Oliveira A.P. DRESS syndrome: a case report

and literature review. BMJ Case Rep. 2011;2011:bcr0220113898.

Published 2011 Jun 3. doi:10.1136/bcr.02.2011.3898.

Roujeau J.C. Clinical heterogeneity of drug hypersensitivity. Toxicology

;209:123-9.

Callot V., Roujeau J.C., Bagot M., et al. Drug-induced pseudolymphoma

and hypersensitivity syndrome. Two different clinical entities.

Arch Dermatol 1996;132:1315-21.

Tas S., Simonart T. Drug rash with eosinophilia and systemic symptoms

(DRESS syndrome). Acta Clin Belg 1999;54:197-200.

Viehweg, Antje et al. “Potassium-paraaminobenzoic acid (Potaba

®)-associated DRESS syndrome”. Dermatitis: contact, atopic,

occupational, drug 24 5 (2013): 257-8 .

Chopra S., Levell N.J., Cowley G., et al. Systemic corticosteroids

in the phenytoin hypersensitivity syndrome. Br J Dermatol

;134:1109-12.

Sullivan J.R., Shear N.H. The drug hypersensitivity syndrome:




DOI: http://dx.doi.org/10.19264/hj.v31i2.269